Ecstasy makes a comeback
According to a 2015 Los Angeles Times article, a young college graduate died of an overdose from the synthetic drug, MDMA, commonly known as Ecstasy, while attending the Electric Daisy Carnival rave at the Las Vegas Motor Speedway.
Raves are huge dance parties featuring electronic dance music, DJ’s and often live performers. The word, Rave, was first used in the late 1980’s, when ecstasy was referred to as a “soft drug” and taking Ecstasy made individuals feel less self-conscious and more social. Also, rave attendees became less inhibited while dancing and socializing, so raves became chaotic, noisy and crowded affairs held in rundown, vacated buildings.
By the 1990’s when there were countless raves across the nation, the drug Ecstasy became synonymous with attending a rave. Raves and Ecstasy are a dangerous combination, and after Ecstasy was linked to countless deaths, the drug fell out of favor for a period of time. And lately, Ecstasy has been making a comeback, because raves have become major commercial events, almost like rock concerts, and are held in large venues, like the Carnival at the Las Vegas Motor Speedway.
Since the Electric Daisy Carnival rave moved from Los Angeles to Las Vegas in 2011, there have been five reported deaths resulting from MDMA overdose.
One of the reasons that the rave moved, was due to a Los Angeles Times investigation which discovered that security at the rave was highly inadequate, and that clients participating in the rave were prone to rampant drug and alcohol use.
In 2016, the San Bernardino County Sheriff Coroner’s Division ruled that the deaths of three attendees at July’s HARD Music Festival in San Bernardino, California, had died from ecstasy overdose.
Additionally, the two-day rave that hosted 146,000 people only had nine medical transports!
So while these companies are trying to create the illusion that raves are now legit, some companies don’t provide the proper security, or first aid personnel that is required during these large, moneymaking events.
MDMA affects the brain quickly. Users swallow a pill or in some cases, snort a powder form of the drug, to achieve euphoria. MDMA supposedly makes people feel “love.” MDMA use can lead to acute dehydration or exhaustion, and combined with nonstop dancing, the user might collapse, become comatose and die.
When mixed with alcohol or other drugs, the probability of a fatality rises dramatically.
One of the most frightening aspects of Ecstasy use at raves is that an individual might be having an adverse reaction to the drug, but friends or other rave attendees might not notice, thanks to the loud music, a crowded dance floor and flashing neon lights. And if they took MDMA themselves, chances are that they are caught up in their own high.
That spells a tragic situation in the making.
Emergency rooms visits from adolescents and young people due to ecstasy abuse have risen, and as of 2016, Ecstasy deaths have quadrupled.
Ecstasy’s street names include X, E, XTC, Molly, Love Drug, Scooby snacks, and happy pill.
MDMA is classified as a Schedule 1 drug, a category that also includes heroin, cocaine and LSD. The drug’s chemical compound parallels Methamphetamine and the hallucinogen Mescaline.
When taken moderately, MDMA provides feelings of bliss, enhanced awareness and get-up-and-go, which is another reason that the drug is connected to raves. Heavier doses can lead to hallucinations, intense paranoia, depression, and aggression.
Ecstasy can permanently damage the neurons that transmit serotonin to other neurons inside the brain. Since serotonin is a mood stabilizer, a lack of this crucial monoamine neurotransmitter leads to feelings of hopelessness and despair, and long-term ecstasy use leads to permanent feelings of clinical depression.
The National Institute of Mental Health reports that during the teenage years, the brain is still under development. The teenage brain does not look like an adult brain until the adolescent is in his or her early 20’s. Since brain-imaging research concludes that long term MDMA use causes permanent injury to the brain, adolescents are particularly vulnerable to its devastating effects.
The National Institute on Drug Abuse reported that the brains of research monkeys that had not been given Ecstasy for seven years exhibited abnormal brains that revealed a major loss of serotonin neurons.
Additionally, long-term MDMA users are prone to liver failure. And those feelings of “love?” Well, that can cause users to engage in unsafe sex, which can lead to them getting or conveying HIV/AIDs or hepatitis.
MDMA takes effect between 30 and 45 minutes after ingestion, and on an average the high lasts between three and four hours. People with an empty stomach will typically feel a buzz after 15 minutes. Overdose symptoms include a sharp increase in body temperature, which can trigger a complete breakdown of muscles, as well as heart failure.
A recent article in The Guardian, a British newspaper, reported that young women are more prone to dying from MDMA than men. This is an interesting phenomenon because the ratio of men and women taking Ecstasy is 2:1. Studies indicate that the strength of the pills is much higher these days, making the drug more toxic. The UK Daily Mall reported that the chemical in MDMA can lead to water retention, and females are more susceptible to death because of how the chemical in Ecstasy interacts with a woman’s metabolism and the hormone estrogen.
In 2016, a young woman died of Ecstasy after her brain became full of water. Chances were that she became dehydrated, and drank water, which inadvertently caused her death.
On an Ecstasy forum, a young woman posted that 30 minutes after she took a pill, she thought she was going to lose her mind. Many of her friends laughed at her, but luckily she survived a “bad trip” and swore that she would never take Ecstasy again.
Research is still in the works, but it appears that women are more vulnerable to the harmful effects of taking MDMA.
Ecstasy withdrawals that result from long term abuse include depression, (which in many cases is irreversible), agitation, insomnia, memory problems, and lack of concentration.
Physical symptoms include nausea, chills, blurred vision, teeth clenching, rapid eye movement, and muscle tension.
There is a naïve belief among some users that Ecstasy is not dangerous, and that it’s safe to take. The truth is that Ecstasy is volatile, dangerous and deadly. A professor from the Kings College’s, Drug Control Centre in London summed up Ecstasy use perfectly, by saying, “Taking Ecstasy is like playing Russian roulette.”
Cycles of Change Recovery Services